Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911

   
 

 

Secant varieties to high degree Veronese reembeddings, catalecticant matrices and smoothable Gorenstein schemes


Authors: Weronika Buczyńska and Jarosław Buczyński
Journal: J. Algebraic Geom. 23 (2014), 63-90
DOI: https://doi.org/10.1090/S1056-3911-2013-00595-0
Published electronically: September 19, 2013
MathSciNet review: 3121848
Full-text PDF

Abstract | References | Additional Information

Abstract: We study the secant varieties of the Veronese varieties and of Veronese reembeddings of a smooth projective variety. We give some conditions, under which these secant varieties are set-theoretically cut out by determinantal equations. More precisely, they are given by minors of a catalecticant matrix. These conditions include the case when the dimension of the projective variety is at most 3 and the degree of reembedding is sufficiently high. This gives a positive answer to a set-theoretic version of a question of Eisenbud in dimension at most 3. For dimension four and higher we produce plenty of examples when the catalecticant minors are not enough to set-theoretically define the secant varieties to high degree Veronese varieties. This is done by relating the problem to smoothability of certain zero-dimensional Gorenstein schemes.


References [Enhancements On Off] (What's this?)


Additional Information

Weronika Buczyńska
Affiliation: Institut Mittag-Leffler, Auravägen 17, SE-182 60 Djursholm, Sweden
Address at time of publication: Institut of Mathematics of the Polish Academy of Sciences, ul. Śniadeckich 8, P.O. Box 21, 00-956 Warszawa, Poland
Email: wkrych@mimuw.edu.pl

Jarosław Buczyński
Affiliation: Institut Fourier, 100 rue des Maths, BP 74, 38402 St Martin d’Hères Cedex, France
Address at time of publication: Institute of Mathematics of the Polish Academy of Sciences, ul. Śniadeckich 8, P.O. Box 21, 00-956 Warszawa, Poland
Email: jabu@mimuw.edu.pl

DOI: https://doi.org/10.1090/S1056-3911-2013-00595-0
Received by editor(s): December 16, 2010
Received by editor(s) in revised form: March 3, 2011
Published electronically: September 19, 2013
Additional Notes: The first author gratefully acknowledges the support from the AXA Mittag-Leffler Fellowship Project, sponsored by the AXA Research Fund. The second author was supported by Marie Curie International Outgoing Fellowship “Contact Manifolds”.
Article copyright: © Copyright 2013 University Press, Inc.
The copyright for this article reverts to public domain 28 years after publication.

Journal of Algebraic Geometry
The Journal of Algebraic Geometry
is sponsored by the Department of Mathematical Sciences
of Tsinghua University
and is distributed by the American Mathematical Society
for University Press, Inc.
Online ISSN 1534-7486; Print ISSN 1056-3911
© 2017 University Press, Inc.
Comments: jag-query@ams.org
AMS Website